i had two episodes with my mania/bipolar last year. after the first trip in the hospital i wouldnt take any meds (never have before) and i got out of the hospital at about 115. im about 5'4 and have weighed 125ish for the last five years. i felt like i was too small and started trying to put on weight but stayed in the gym and got back to my normal 125 by july. in august i had another stay in a psychiatric hospital. they had me on a high dose of depakote and risperdal. i immediately started gaining weight. by my first doctors appointment at the end of the month i was already up to 145lbs. i was always hungry and super quiet and inactive. i kept telling my doctor it was a problem and he lowered my dose but nothing changed. i continued to gain weight into september. i moved to texas (from illinois) and got a new doctor. i stopped taking the depakote and risperdal and stopped gaining weight, but by this point i was up to 160. so my new psychiatrist has me on latuda and the weight gain hasnt been significant but i weigh 165 right now and ive been dieting for at least a month. ive always been super tiny and never had a problem with my weight until i started taking these meds. i think were going to try topamax next, but at this point im ready to give up taking anything altogether. i miss being tiny. does anyone have any advice or going through a similar situation? im honestly MISERABLE.
Bipolar weight gain. help!?
- 21 Feb 2015 by stephanieeelala
- 22 February 2015
- mania, bipolar disorder, obesity, weight, hospital
Added 21 Feb 2015:
also if anyone is curious my instagram is stephanieeelala and there are tons of pictures from when i was modeling and such. i havent posted any current body pics because im embarrassed but id like to show a before and after with this post. too bad i cant :(
A month is a drop in the bucket. Are you hydrating? Have you eliminated sugars (all forms including artificial)? Caffeine" Alcohol? Are you tracking calories? Calorie control is a dead end. We must learn how to manipulate our metabolism to burn fat, not calories, a lot of amazing search fatloss4idiots these days on how misleading much of the "diet" info out there is. Aside from the correct info on what to eat, when and how much, it is so important to get beyond the calorie mindset. Also, believe your weight and the mirror do not define you, do not allow yourself to continue with the poor self-image you reflect in this post. Don't judge youreslf by the warped standards of this narcissistic world. Chances are the right information. a few lifestyle changes, a shift in self-evaluation and taking some time to volunteer at a hospice, a nursing home where folks would trade that lonely existence for what you have in a second, I tell you a med free, misery free meaningful life could be yours. It's up to you to ake these steps to freedom, no drug can do that, not one!
Here balbanese is right, giving up all sugars as well as artificial sweeteners is key (the artificial sweeteners even elevate blood sugar). Somehow these meds change the way sugars are handled in the body and weight gain is the result. I found that I had to give up all the simple carbs such as white pasta and white breads too. It really is too bad that the doctors don't tell you to this as then we all would avoid the weight gain these meds cause.
My first month on just Depakote caused me to gain 10 pounds and I had already been careful with sweets so now as I said all sugars, refined foods and even potatoes (they raise your blood sugar levels) are out.
I am now on Risperdal too and been creeping up a bit but not too bad so far and hoping that in the summer I can get more active.
I think the key to losing the weight will be to continue to restrict sugar and simple carbs from the diet as well.
I know that this does rather restrict the diet but in order to be stay balanced I think it is a small price to pay.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 15 Oct 2009 • 3 answers
Updated 26 Dec 2015 • 3 answers
Updated 28 Apr 2017 • 4 answers
Updated 6 Jun 2016 • 2 answers
Updated 20 Jan 2018 • 2 answers